Oklahoma, 2011

Tornadoes and Hail in Oklahoma, June 18, 2011

June 18, 2011 · NWS TSA · 8 events in 3 counties and zones

A dry line advanced eastward into eastern Oklahoma on the evening of the 18th. An isolated supercell thunderstorm developed along this boundary and moved across several counties of far northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A dry line advanced eastward into eastern Oklahoma on the evening of the 18th. An isolated supercell thunderstorm developed along this boundary and moved across several counties of far northeastern Oklahoma. The storm produced several tornadoes over open country and large hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 18, 5:10 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 18, 5:10 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT SAT JUN 18 2011

.DISCUSSION...
QUICK UPDATE FOR SEVERE WATCH FOR NORTHERN TIER COUNTIES
NEAR THE KANSAS BORDER.   LOADS OF CAPE AVAILABLE SHOULD
THE CAP BE TOTALLY BREACHED.  LARGEST THREAT ALONG THOSE
BORDER COUNTIES. NOT MUCH ELSEWHERE.                  GW

&&

.PREV DISCUSSION... /ISSUED 604 PM CDT SAT JUN 18 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY TSRA ACTIVITY OVER THE
NEXT FEW HOURS. BETTER COVERAGE OF STORMS IS EXPECTED TO BE OVER
SOUTHEAST KS AND COULD GET CLOSE ENOUGH TO AFFECT KBVO LATER THIS
EVENING...THUS A TEMPO GROUP WILL BE INCLUDED IN THAT TAF. ISOLD
TSRA TO THE SW OF KMLC WILL LIKELY NOT IMPACT THE AIRPORT DIRECTLY.
SFC WNDS WILL BACK OFF AFT 00Z...AND THEN INCREASE AGAIN BY 14Z
SUN...WITH GUSTS NEAR 20 OR 25 KTS.

LACY

PREV DISCUSSION... /ISSUED 342 PM CDT SAT JUN 18 2011/

DISCUSSION...
PROVERBIAL POWDER KEG OF INSTABILITY IN PLACE ACROSS FORECAST AREA
AND ESPECIALLY TOWARD THE KANSAS OKLAHOMA BORDER. 12/19Z REGIONAL
SOUNDINGS SAMPLED VERY WARM MID LEVEL TEMPS WHICH HAVE THUS FAR
CAPPED THE AIRMASS. SUBTLE MID LEVEL WAVE NOTED IN REGIONAL
PROFILER DATA EJECTING FROM THE TEXAS PANHANDLE WITH LEFT EXIT
REGION OF UPPER JET ALSO MOVING OVERHEAD. EXPECTATION ARE THAT
THESE FORCING FEATURES WILL BE ENOUGH TO ALLOW DEEP CONVECTION
SOMEWHERE ALONG SURFACE BOUNDARY FROM NORTH CENTRAL OKLAHOMA
THROUGH SOUTHERN KANSAS. CONVECTION WILL QUICKLY BECOME SEVERE
GIVEN EXTREME INSTABILITY WITH INITIAL SUPERCELLS
POSSIBLE...BEFORE EVOLVING INTO ONE OR MORE FORWARD PROPAGATING
LINES. SEVERAL SHORT TERM MODELS SHOW A STRONG SIGNAL FOR DAMAGING
WIND POTENTIAL WITH THIS EVOLUTION AND WILL INCLUDE THIS MENTION
FOR NORTHERN ZONES TONIGHT. SOUTHERN EXTENT OF THIS EVOLVING
COMPLEX IS THE LARGEST UNCERTAINTY. ADDITIONAL CONVECTION WELL TO
OUR SOUTHWEST IS EXPECTED TO DISSIPATE BEFORE ENTERING THE
FORECAST AREA LATER TONIGHT. ALSO POTENTIAL FOR EARLY MORNING
CONVECTION AS CURRENT COLD FRONT TO OUR SOUTHWEST LIFTS QUICKLY
NORTHWARD OVERNIGHT AS SURFACE LOW DEEPENS ACROSS SOUTHWESTERN COLORADO.

ALL BOUNDARIES ARE EXPECTED TO HAVE EITHER LIFTED NORTH OF THE
AREA OR OVERCOME BY STRONG GRADIENT FLOW TOMORROW...WITH THE
DRYLINE SHIFTING BACK WESTWARD ACROSS WESTERN OKLAHOMA. THUS ANY
STORM POTENTIAL IS CONFINED TO FAR WESTERN PORTIONS OF THE
FORECAST AREA SUNDAY EVENING THROUGH MONDAY. HEAT WILL
REMAIN IN PLACE THOUGH DEWPOINTS ARE EXPECTED TO BE SLIGHTLY
LOWER...WHICH WILL KEEP AREAS JUST BELOW ADVISORY CRITERIA.

STRONG CLOSED LOW MOVES INTO THE CENTRAL PLAINS ON MONDAY...WITH
STORMS GROWING IN COVERAGE ALONG AN ADVANCING COLD FRONT AND
SPREADING INTO THE AREA MONDAY NIGHT. THE ACTUAL FRONT WILL BE
SLOW TO TRACK INTO THE AREA...AND MOST MODELS INDICATE SOME FORM
OF TROPICAL MOISTURE SURGING NORTHWARD INTO THE FRONT RAISING
PRECIP CHANCES AGAIN TUESDAY INTO TUESDAY NIGHT. THE FRONT
POSSIBLY CLEARS THE FORECAST AREA ON WEDNESDAY WITH A FEW COOLER
AND DRIER DAYS BEING WELCOME. THE HEAT AND EVENTUAL HUMIDITY
RETURNS FOR LATE NEXT WEEK AND WILL PUSH TEMPS SEVERAL DEGREES
ABOVE EXTENDED GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  98  79  96 /  20  10  10  10
FSM   74  97  75  96 /  20  10  10  10
MLC   78  97  77  97 /  10   0  10  10
BVO   72  97  76  96 /  30  10  10  10
FYV   71  93  73  91 /  30  10  10  10
BYV   69  93  73  90 /  60  10  10  10
MKO   71  96  76  95 /  20  10  10  10
MIO   71  94  77  93 /  60  10  10  10
F10   74  97  77  96 /  20  10  10  10
HHW   76  97  76  97 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ060-OKZ064-OKZ065-
     OKZ066.

AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jun 18, 11:58 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT SAT JUN 18 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT SAT JUN 18 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A FRONTAL BOUNDARY WILL REMAIN NEAR THE KANSAS AND OKLAHOMA BORDER
THROUGH THE AFTERNOON AND EVENING. STRONG HEATING ALONG AND SOUTH
OF THIS BOUNDARY WILL COMBINE WITH HIGH ATMOSPHERIC MOISTURE TO RESULT
IN VERY UNSTABLE CONDITIONS AND A WEAKENING CAP BY EARLY EVENING.
IF THE CAP WEAKENS ENOUGH NEAR THIS BOUNDARY BEFORE
SUNSET...SCATTERED THUNDERSTORMS MAY DEVELOP. THESE STORMS
WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WIND
GUSTS. THERE IS ALSO A LOW CHANCE OF TORNADOES THIS EVENING DUE
TO INCREASING LOW LEVEL WIND SHEAR. IN ADDITION...A COMPLEX OF
THUNDERSTORMS DEVELOPING OVER KANSAS WILL ONCE AGAIN BE POSSIBLE
TONIGHT...AND COULD ALSO AFFECT PORTIONS OF NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL
RESULT IN HEAT INDEX VALUES APPROACHING 105 DEGREES OVER PORTIONS
OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON. A
HEAT ADVISORY WILL CONTINUE THROUGH 7 PM FOR
CREEK...OKFUSKEE...TULSA...AND OKMULGEE COUNTIES...WHERE THE
GREATEST THREAT FOR DANGEROUS HEAT WILL BE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT.
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE INTO THE SOUTHERN AND CENTRAL PLAINS MONDAY THROUGH
TUESDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS TO MUCH OF THE
AREA. SOME OF THE STORMS COULD BE SEVERE ON ANY OF THESE DAYS BUT
MOST LIKELY DURING THE MONDAY NIGHT AND TUESDAY TIME FRAME.

GUSTY WINDS TO 35 MPH CAN BE EXPECTED SUNDAY AND MONDAY AHEAD OF
THE COLD FRONT...ALONG WITH AFTERNOON HEAT INDEX VALUES OF 100 TO
105 DEGREES. ADDITIONAL HEAT HEADLINES MAY BE REQUIRED THROUGH
MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 18, 5:45 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT SAT JUN 18 2011

OKZ054-190015-
OSAGE OK-
645 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GRAINOLA...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. THE STRONGEST PORTION OF THIS STORM REMAINS NORTH
OF THE KANSAS BORDER. HOWEVER...ANY MOTION TO THE SOUTH OF DUE EAST
OR DEVELOPMENT ON THE SOUTHERN FLANK WILL BRING THE POTENTIAL FOR
SEVERE STORMS TO NORTHERN OSAGE COUNTY. BE ALERT.

LAT...LON 3700 9664 3700 9655 3690 9655 3691 9676
      3700 9676 3701 9675 3701 9664
TIME...MOT...LOC 2344Z 271DEG 15KT 3700 9669

The radar

The Wichita radar (KICT), 111 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 hail. Local standard time, as filed.

Tornado, Osage

When
June 18, 6:29 PM CST
Where
Osage County, 5.81 mi E of Grainola
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.961, -96.546

Storm chasers witnessed a brief tornado over open country. The tornado resulted in no known damage.

Tornado, Osage

When
June 18, 7:09 PM CST
Where
Osage County, 4.21 mi WSW of Boulangerville
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.923, -96.288

Storm chasers witnessed a brief tornado over open country. The tornado resulted in no known damage.

Tornado, Osage

When
June 18, 7:10 PM CST to 7:20 PM CST
Where
Osage County, 2.98 mi WSW of Boulangerville to 1.37 mi S of Boulangerville
Rating
EF0
Path length
2.9 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.934, -96.270

Storm chasers and at least one off-duty NWS meteorologist witnessed a tornado over open country. The tornado resulted in no known damage.

Hail, Osage

When
June 18, 7:15 PM CST
Where
Osage County, 7 mi N of Bigheart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.951, -96.220

Hail, Washington

When
June 18, 8:10 PM CST
Where
Washington County, 2 mi NW of Copan
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.920, -95.956

Tornado, Washington

When
June 18, 8:13 PM CST
Where
Washington County, 3.18 mi E of Copan
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.896, -95.873

Storm chasers witnessed a brief tornado over open country. The tornado resulted in no known damage.

Hail, Nowata

When
June 18, 9:01 PM CST
Where
Nowata County, 0.61 mi SE of South Coffeeville Ar
Measured
1 in hail
Reported by
Public
Coordinates
36.994, -95.622

Hail, Nowata

When
June 18, 9:04 PM CST
Where
Nowata County, 0.7 mi SE of South Coffeeville Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.994, -95.620

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326560, 326603, 326606, 325458, 325460, 326600, 325461, 325462.